U.S. doctors online nowAsk doctors free
Oak Ridge, TN
A 37-year-old female asked about a 37-year-old member:

ive been having leg cramps for two weeks. i was told it might be my potassium. i wasnt able to get appointment b4 the holidays w/ doc. i increased my potassium intake for past 3 days. when should i see a change in my cramps? im little better tho.

1 doctor answer1 doctor weighed in
Dr. Robert Kwok
Pediatrics 33 years experience
Famous last words: "I was told it might be my potassium." If a patient and his doctor have discussed EXACTLY what that sentence means and what to do about it, then self-treatment might be ok to do. Otherwise, relying on "it might be" can be risky. Too many prunes can give you diarrhea, but too much vitamin A can damage your brain, too much iron can damage your liver, and too much potassium can stop your heart.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

CA
A 44-year-old member asked:

Will potassium and sodium deficiency cause muscle pain and strain?

1 doctor answer1 doctor weighed in
Dr. Pedro Hernandez
Geriatrics 40 years experience
Potassium yes: It is very common to experience muscular problems with low potassium but not all causes of cramps, muscle pain or strain are due to low potassium. Low sodium is less likely to be associated to muscle pain and strain.
A 33-year-old member asked:

What is the difference between a muscle cramp or muscle twitching due to low potassium?

2 doctor answers6 doctors weighed in
Dr. Pedro Hernandez
Geriatrics 40 years experience
Cramp vrs others: Muscle twitching may be fasciculation or may be a tic. Cramps (legs) are less specific. Most of the time there is no cause found for cramps but in pts. Taking diuretics one possibility is low potassium, low calcium, or low magnesium. Calcified arteries, poor conditioning of the muscles, bad positions may contribute to experience leg cramps. Tip-toe exercises, tonic water, magnesium help.
MS
A 29-year-old member asked:

On BP meds, fluid pill potassium and metfomin. Missed cycle headaches gas and hallucintions?

2 doctor answers2 doctors weighed in
Dr. Robert Kwok
Pediatrics 33 years experience
Time to see the Dr.: A person on multiple medications, who then misses a menstrual cycle, and gets headaches and hallucinations, should be evaluated by a doctor. Having hallucinations is quite abnormal. The person should bring in all his meds so a doctor can verify what is being taken and at what doses. If a person has significant symptoms, he should not drive, but should call 911 to go to the hospital emergency room.
TX
A 45-year-old male asked:

With painful periods w/large clots, the ob gyn did a endometrial biopsy. After 4 days, i'm still spotting/bleeding w/pain after walking little. Ideas?

2 doctor answers4 doctors weighed in
Dr. LUIS IRIZARRY
A Verified Doctoranswered
A US doctor answeredLearn more
See your gyn: See your gyn. That's what i would do. Gyn is in a better position to evaluate, and manage this particular issue.
A 40-year-old member asked:

How do I stop my leg muscle spasms? Take potassium? Take magnesium? What else?

1 doctor answer1 doctor weighed in
Dr. Otto Placik
Plastic Surgery 34 years experience
?Restless leg syndro: This could be a sign of restless leg syndrome but it first requires evaluation to help determine the cause which could be due to electrolytes, hormones, nerve (central or peripheral), or other disease processes.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Dec 24, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.